Alert archive / Minnesota / Winter Storm Watches in 2022

Winter Storm Watch 6, NWS Twin Cities, MN

December 19, 202242 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this winter storm watch at Dec 19, 2022, 2:10 PM CST for 42 counties in Minnesota; 9 counties in Wisconsin. It took effect at Dec 21, 2022, 6:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2022, 2:10 PM CST (20:10 UTC)
In effect from
Dec 21, 2022, 6:00 AM CST
Expired
Dec 21, 2022, 11:34 AM CST
In force
6 hr
Issued by
NWS Twin Cities, MN
All 51 counties

Anoka County, MN, Benton County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 20 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Dec 19, 12:24 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Dec 19, 12:24 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1224 PM CST Mon Dec 19 2022

.UPDATED for Aviation and Key Messages...

Issued at 1213 PM CST Mon Dec 19 2022

&&

.SHORT TERM...(Today through Tuesday Night)
Issued at 355 AM CST Mon Dec 19 2022

KEY MESSAGES:

- Snow has arrived earlier than anticipated, and is looking more
  likely to accumulate than the prior forecast. Snow totals have been
  increased across the area, with 1-3 inches generally expected
  through this evening.

- Expect updated headlines and messaging regarding the system
  beginning Wednesday and lingering into the weekend. Life-
  threatening wind chills & blizzard conditions are looking far more
  likely.

Mid Morning Update - Forecast soundings from the RAP/HRRR this
morning showed increasing potential for higher snow accumulations for
mainly eastern Minnesota and western Wisconsin. The biggest changes
are more moisture to work with resulting in higher QPF, a more
efficient and deep DGZ with 18:1 to 20:1 SLRs, and within the last
couple of hours a much earlier arrival time. The forecast has been
updated to account for the earlier timing and overall snow amounts
have been increased for this afternoon, with 1-3 inches generally
expected across south- central Minnesota through western Wisconsin.
This will likely result in at least minor travel impacts this
afternoon and for the evening commute.

More information including an updated packet and persistent messaging
will continue in regards to the mid to late week system. After
today's snow, the main concern then turns to the very cold air
making its way into the Upper Midwest, particularly with the increase
in wind speeds with the approaching aforementioned low pressure
center. The low pressure center will have a trailing cold front back
to its southwest, which will lead in even deeper colder air to the
region, but also create a tighter pressure gradient between the
departing low and the influx of additional arctic high pressure.
Thus, despite similar low temperatures early Tuesday morning as what
is currently being experienced this morning, the added wind speeds
will create wind chill values into the teens and 20s below zero. The
lowest of these values will be in west-central MN where a few
counties will experience wind chills of -25 to -30 degrees F.
Therefore, have hoisted a Wind Chill Advisory for a few counties in
western MN. After highs generally in the single digits on Tuesday,
including some in western MN that remain below zero, lows Tuesday
night into early Wednesday morning will plunge to the single digits
to teens below zero. With winds in the 5-10mph range, an even wider
area of wind chills of -25 to -30 is expected. Thus, additional Wind
Chill Advisories will likely be issued for Wednesday morning.

.LONG TERM...(Wednesday through Sunday)
Issued at 355 AM CST Mon Dec 19 2022

KEY MESSAGES:

- Arctic air remains in place through the week.

- LIFE THREATENING CONDITIONS POSSIBLE Thursday and Friday with
  dangerously cold wind chills and blizzard conditions from blowing
  snow.

A 170+ knot jet will dig south through the intermountain west
carving our a deep trough with cyclogenesis taking place in the
southern plains. The surface low will then track northeast into the
eastern Great Lakes region. There remain differences in timing and
placement of features in the deterministic models, but they have come
into better agreement than they have been, and confidence is
increasing that we will receive plowable snow (2+ inches) with this
system. The NBM 50th percentile has about 2-4 inches of snow with
this system with the higher amounts in our south and east. The 25th
percentile keeps our northwest dry with only an inch or two for the
rest of the forecast area, while the 75th percentile ranges from
around 3 inches near Alexandria, to over 10 inches in Eau Claire. So
while the models have moved towards each other, there is still a
decent amount of spread in the ensembles with a a few members of both
the GEFS and EPS bringing the surface low far enough west to bring
higher snowfall totals into the eastern CWA. Needless to say, we will
continue to monitor the development of this system over the next
couple of days.

While there remains some decent uncertainty in snowfall with this
system, confidence is high that gusty NW winds will increase on
Thursday and Friday as the surface pressure gradient tightens with a
970 mb low to our east and a 1050 high to our west. Mixed in the
NBMExp for winds/gusts Thursday and Friday in order to increase them
a bit from what the NBM had. As the winds increase on Thursday to 30+
MPH, expect any new snowfall to blow around which could lead to
visibility issues. The gusty winds combined with the arctic cold on
will lead to dangerously cold wind chills from Thursday into Saturday
in western Minnesota where wind chills could dip as low as 40 below
zero or so at times. It won't be quite so bad in the east, but wind
chills as low as 30 below zero look possible at times. If you have to
spend any time outdoors later this week please make sure to dress in
warm layers and cover any exposed skin. While the timing of this
system couldn't be much worse with the upcoming peak holiday travel
period, we do look to warm fairly significantly over the following
week with highs getting back to above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1213 PM CST Mon Dec 19 2022

The snow is a bit ahead of schedule, so sped up the timing in the
TAFS, and lowered the visibility at KMSP and KRNH where half mile is
possible at times. The snow will end overnight, with light winds
becoming more northwesterly for Tuesday. Expect VFR conditions for
Tuesday, before a significant, high-impact winter storm brings snow
on Wednesday and Thursday, with increasing winds and blizzard
conditions late Thursday through Friday.

KMSP...
Did speed up the timing of snow at KMSP, with the highest likelihood
of LIFR visby later this afternoon. This will be a very fluffy snow,
so could pick up 3/4 inch in an hour. Winds will be out of the
east/southeast today, and become west/northwest for Tuesday with VFR
conditions expected.

/OUTLOOK FOR KMSP/
Wed...IFR/-SN likely with LIFR possible. Wind NW 5-10 kts bcmg N.
Thu...IFR/-SN likely with IFR/-SN/BLSN toward evening. Wind NW
10-15G25 kts.
Fri...MVFR/IFR and BLSN. Wind NW 25G40 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Chill Advisory from 2 AM to noon CST Tuesday for Douglas-Pope-
     Stevens-Swift.

WI...None.
&&

SHORT TERM...JPC
LONG TERM...CEO
AVIATION...JRB
Hazardous weather outlook, Dec 19, 4:23 AM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
423 AM CST Mon Dec 19 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
423 AM CST Mon Dec 19 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Light snow accumulations of an inch or two are expected this
afternoon and evening across central and eastern Minnesota into
western Wisconsin.

Dangerously cold wind chills are expected late tonight in western
Minnesota, where a Wind Chill Advisory has been issued for
several counties.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is growing confidence that a large storm system may bring
additional accumulating snow, strong winds, and blowing snow
Wednesday through Friday. Dangerously cold wind chills are also
likely for much of this week. While there is still considerable
uncertainty in the details of this system, the combination of
these factors may make for difficult travel conditions later this
week.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

In the hours before

Special weather statement, Dec 19, 10:55 AM CST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1055 AM CST Mon Dec 19 2022

MNZ042>045-049>053-057>063-065>070-073>078-082>085-091>093-
WIZ014>016-023>028-192000-
Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
Including the cities of Long Prairie, Little Falls, Princeton,
Mora, St Cloud, Sauk Rapids, Elk River, Cambridge, Center City,
Willmar, Litchfield, Monticello, Minneapolis, Blaine, St Paul,
Stillwater, Olivia, Hutchinson, Gaylord, Chanhassen, Chaska,
Victoria, Shakopee, Hastings, Redwood Falls, New Ulm, St Peter,
Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca,
Owatonna, Fairmont, Blue Earth, Albert Lea, Osceola, Rice Lake,
Ladysmith, Hudson, River Falls, Menomonie, Durand,
Chippewa Falls, and Eau Claire
1055 AM CST Mon Dec 19 2022

...A FEW INCHES OF LIGHT SNOW WILL CAUSE TRAVEL IMPACTS INTO THIS
EVENING...

Light snow is quickly developing across southern Minnesota and
spreading northeast. It will engulf all of central and southern
Minnesota and west central Wisconsin by this afternoon.
Accumulations of 2 to 3 inches are expected, with the highest
totals from south central and east central Minnesota to northwest
Wisconsin. Significant impacts to the evening commute are
possible, so slow down and give yourself plenty of time to reach
your destination.

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 3:24 AM CSTWind Chill AdvisoryMPXDouglas, Pope, Stevens, Swift, Todd45 hr
Dec 19, 2:10 PM CSTWind Chill WatchMPXBenton, Blue Earth, Brown, Carver, Chippewa, Douglas and 26 more45 hr

Nearby

Winter Storm Watches in Minnesota, 2022Winter Storm Watches in Wisconsin, 2022Every winter storm watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.